Iowa, 2019

Hail and Damaging Winds in Iowa, May 27 to 28, 2019

May 27 to 28, 2019 · NWS DMX · 14 events in 9 counties and zones

A pair of convective complexes, rolled through the state within a roughly 24 to 36 hour period. The first of which was linear in nature and started its life back in central and western Kansas during the evening of the 26th and made its way towards Iowa with the help of SW 500mb flow and a potent 850 mb low level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A pair of convective complexes, rolled through the state within a roughly 24 to 36 hour period. The first of which was linear in nature and started its life back in central and western Kansas during the evening of the 26th and made its way towards Iowa with the help of SW 500mb flow and a potent 850 mb low level jet. The second system originated across south central and western Nebraska and propagated eastward as a mesoscale convective systems along a relatively sharp MUCAPE gradient.

Generally speaking in both cases MUCAPE values were around 500-1500 J/kg, effective bulk shear around 30 to 50 kts, and aided by the low level jet (especially on the morning of the 27th). Given the progressive nature of the storms, heavy rainfall and flooding was generally not seen, but a few locations were able to see around 2 inches of rainfall over the roughly 24 hour period between the main rounds of storms. The main results of the storms were multiple severe wind gust and wind damage reports, though a couple severe hail reports were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 27, 3:21 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 27, 3:21 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
421 AM CDT Mon May 27 2019

.DISCUSSION.../Today through Sunday/
Issued at 420 AM CDT Mon May 27 2019

Two areas of convection currently ongoing across the region. The
initial area of precipitation moving from central Iowa into southern
Minnesota and is associated with the initial wave of theta-e
advection. The second and more intense convection is over southeast
Nebraska and south into Kansas and is associated with stronger
kinematic support with a 60+ kt low level jet. These storms will be
lifting northeast into central Iowa in a few hours and may maintain
an attendant damaging wind threat as they arrive. These storms will
produce a period of heavy rainfall rates though the short residence
time due to forward propagation of the storms will limit the heavy
rain threat overall this morning.  That said, locally heavy rain
remains possible, especially over northern Iowa where the
precipitation region will pivot across the area.  Not planning any
headlines for northern Iowa for today but will continue to monitor
the situation. At this time, planning to cancel the current Flash
Flood Watch over the southwest area after the convection passes
thorugh.

Severe weather chances are the topic for later today and again
Tuesday. Surface low pressure will lift northeast into northwest
Iowa today with the warm front moving north into the state. The
second wave of thunderstorms will lift through this morning. The
boundary layer is expected to quickly destabilize with the warm
front arrival behind this convection and may have renewed convection
quickly firing over central Iowa by late morning then morning east.
This renewed convection may become quickly organized with rotating
updrafts into the early afternoon. Conditions are prime for very
large hail with these storms.  While the greater tornado threat is
into southeast Iowa and northern Illinois, a tornado threat may
extend back into central Iowa should storms become organized quickly
enough given the low LCL heights and sufficient low level shear.

Overnight, much of the area should be devoid of much precipitation
except with some thunderstorm potential over the far south. SPC has
maintained an enhanced risk for severe weather for Tuesday across
southern Iowa. The latest progs have shifted the boundary farther
south than 24 hrs ago. Not buying the farthest south NAM
solution(note the 06z NAM beginning to trend back north)with other
solutions placing the boundary near the IA/MO border Tuesday morning
then lifting it south into southern Iowa as the upper low lifts
northeast into western Nebraska. North of the boundary looks primed
for vigorous elevated convection with a large hail and heavy rain
threat. PWAT values will again be in excess of 1.5 inches aiding in
the potential for heavy rainfall. Very well may need a Flash Flood
Watch for portions of central and southern Iowa for Tue/Tue night
along and north of the boundary. Obviously the enhanced risk region
for severe weather across Iowa is conditional on the boundary
location. Should the convection initiate across southeast Nebraska
into Kansas first, this event may turn more linear as it moves into
Iowa during the evening and overnight and may have an attendant QLCS
tornado threat with 0-3 km shear vector of 30-40 kts with much of
that in the lowest 1 km. Supercells earlier in the event certainly
be possible with the boundary in the state.

Still some uncertainty regarding Wednesday as the boundary remains
over the state. If this occurs, it is plausible that good
destabilization will occur with storms redeveloping during the day
with some severe weather potential. The deep layer shear remains
good on Wednesday so organized storms are certainly possible though
at this time the low level shear is expected to be much weaker than
Tuesday.

Little change beyond Wednesday as the transition to less active
zonal/westerly flow occurs. The best chance for precipitation during
this period will arrive Saturday night as a boundary pushes across
the region.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1156 PM CDT Sun May 26 2019

Showers and storms will continue to move into western Iowa through
the overnight hours and looks to impact TAF sites b/t 07z and 10z,
especially across northern during the morning hours Monday.
Expecting MVFR visibility and ceilings to set in during this time,
however they are likely not going to be continuous but should be
the predominant weather. Plus, the MVFR ceiling/visibility persist
a bit longer at MCW and ALO. Windy conditions by the afternoon
and introduced wind gusts over 20 knots.

&&

.HYDROLOGY...
Issued at 420 AM CDT Mon May 27 2019

Flash flooding remains possible on Tuesday afternoon and night
with heavy rain possible. Headlines may be required with future
forecasts with precipitation of 1 to 3 inches possible along with
locally higher amounts. Have been in collaboration with the NCRFC
and WPC regarding using more that 24 hr QPF in the current river
forecasts to include the Tuesday/Tuesday night precipitation. This
would cause significant changes to several river forecast and
pushing many into minor to moderate flood stage later this week.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 AM CDT this morning for IAZ044-045-
057-058-070>072-081>083-092>094.

&&

DISCUSSION...Donavon
AVIATION...Podrazik
HYDROLOGY...Donavon
Hazardous weather outlook, May 27, 3:33 AM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
433 AM CDT Mon May 27 2019

IAZ005>007-015>017-023-025>028-033-034-036>038-046-048-049-061-
062-073-074-084-085-095>097-280945-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy-
Greene-Story-Marshall-Jasper-Poweshiek-Warren-Marion-Lucas-Monroe-
Wayne-Appanoose-Davis-
433 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are likely today...especially through the afternoon
and evening hours. Large hail, damaging winds, and tornadoes are
possible. Heavy rainfall may lead to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely Tuesday afternoon through Tuesday night.
Tornadoes are possible, along with large hail and damaging winds.
Heavy rainfall may lead to flash flooding concerns.

Thunderstorms are possible Wednesday afternoon and evening. At
this time, the threat for severe weather with these storms is low.

Non-severe thunderstorms are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.

IAZ004-024-035-039-047-050-059-060-075-086-280945-
Emmet-Humboldt-Webster-Black Hawk-Boone-Tama-Dallas-Polk-Mahaska-
Wapello-
433 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings are in effect for parts of the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are likely today...especially through the afternoon
and evening hours. Large hail, damaging winds, and tornadoes are
possible. Heavy rainfall may lead to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

River Flood Warnings are in effect for parts of the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are likely Tuesday afternoon through Tuesday night.
Tornadoes are possible, along with large hail and damaging winds.
Heavy rainfall may lead to flash flooding concerns.

Thunderstorms are possible Wednesday afternoon and evening. At
this time, the threat for severe weather with these storms is low.

Non-severe thunderstorms are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.

IAZ044-045-057-058-070>072-081>083-092>094-280945-
Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union-
Clarke-Taylor-Ringgold-Decatur-
433 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area through this
morning. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are likely today...especially through the afternoon
and evening hours. Large hail, damaging winds, and tornadoes are
possible. Heavy rainfall may lead to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely Tuesday afternoon through Tuesday night.
Tornadoes are possible, along with large hail and damaging winds.
Heavy rainfall may lead to flash flooding concerns.

Thunderstorms are possible Wednesday afternoon and evening. At
this time, the threat for severe weather with these storms is low.

Non-severe thunderstorms are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.

Kotenberg

In the hours before

Special weather statement, May 27, 4:03 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
503 AM CDT Mon May 27 2019

IAZ057-070-071-081-082-092-093-271100-
Audubon IA-Adams IA-Adair IA-Ringgold IA-Union IA-Taylor IA-Cass IA-
503 AM CDT Mon May 27 2019

... A Line of Storms May Produce Brief Wind Gusts of 40 to 50
mph and Brief Heavy Rainfall...

At 502 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oakland to 7 miles southwest of Hopkins.
Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Rainfall amounts up to one inch will be possible with these storms.

Locations impacted include...
Atlantic, Audubon, Mount Ayr, Corning, Bedford, Lenox, Griswold, Lake
Icaria, Anita, Exira, Adair, Fontanelle, Elk Horn, Lewis, New Market,
Clearfield, Massena, Diagonal, Kimballton and Cumberland.

LAT...LON 4058 9492 4116 9493 4116 9516 4150 9515
      4151 9504 4160 9504 4160 9509 4186 9508
      4186 9487 4157 9470 4151 9470 4150 9466
      4057 9414
TIME...MOT...LOC 1002Z 233DEG 37KT 4138 9544 4050 9494

Kotenberg

The radar

The Des Moines radar (KDMX), 90 km away, was scanning. The volume nearest the first event began at 10:49 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 27, 4:50 AM CST
Where
Union County, 3.46 mi SW of Spaulding
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.110, -94.420

Public reported a 62 mph wind gust on the home weather station.

Thunderstorm Wind, Polk

When
May 27, 5:54 AM CST
Where
Polk County, 1.55 mi W of Dodge Fld Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.680, -93.750

NWS employee reported heavy patio furniture blown over/across yard. This is a delayed report.

Heavy Rain, Taylor

When
May 27, 6:00 AM CST to May 28, 6:00 AM CST
Where
Taylor County, 0.87 mi NW of Bedford
Reported by
CoCoRaHS
Coordinates
40.680, -94.730

CoCoRaHS observer recorded heavy rainfall of 2.74 inches.

Thunderstorm Wind, Polk

When
May 27, 6:03 AM CST
Where
Polk County, 2.49 mi NW of Des Moines
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.620, -93.660

Public reported several 3 plus inch tree branches broken across the Beaverdale neighborhood. Over 2000 residents without power. This is a delayed report.

Thunderstorm Wind, Cass

When
May 28, 5:19 AM CST
Where
Cass County, 2.59 mi W of Anita
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.450, -94.820

Public reported a 61 mph wind gust from their personal weather station.

Thunderstorm Wind, Guthrie

When
May 28, 5:22 AM CST
Where
Guthrie County, 0.86 mi SE of Casey
Measured
59 kt (68 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.510, -94.520

Emergency manager reported 10 to 12 inch diameter tree branches down.

Thunderstorm Wind, Guthrie

When
May 28, 5:24 AM CST
Where
Guthrie County, 0.94 mi SE of Casey
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.509, -94.519

A trained spotter reported a large tree snapped off about a foot in diameter or more.

Hail, Taylor

When
May 28, 5:29 AM CST to 5:34 AM CST
Where
Taylor County, 3.61 mi SSE of Guss
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.800, -94.900

CoCoRaHS observer reported quarter sized hail that fell between 629 and 634 am.

Thunderstorm Wind, Taylor

When
May 28, 5:33 AM CST
Where
Taylor County, 4.91 mi WNW of Gravity
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.792, -94.819

Law enforcement reported a large tree down near the intersection of Franklin Ave and 175th St northwest of Bedford. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Guthrie

When
May 28, 5:40 AM CST
Where
Guthrie County, 1.03 mi E of Menlo
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.520, -94.400

Trained spotter reported 6 to 8 inch diameter tree branches down, including estimated 70 mph winds.

Thunderstorm Wind, Adair

When
May 28, 5:44 AM CST
Where
Adair County, 7.58 mi NNE of Howe
Measured
59 kt (68 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.500, -94.320

Emergency manager reported 10 to 12 inch diameter tree branches blocking the road. A large trampoline was destroyed as well.

Thunderstorm Wind, Madison

When
May 28, 5:48 AM CST
Where
Madison County, 3.1 mi W of Earlham
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.500, -94.190

Local fired department reported 60 mph wind gusts.

Hail, Ringgold

When
May 28, 6:20 AM CST
Where
Ringgold County, 1.73 mi SW of Tingley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.830, -94.220

Emergency manager reported quarter sized hail.

Thunderstorm Wind, Lucas

When
May 28, 8:59 AM CST
Where
Lucas County, 3.46 mi SW of Chariton Muni Arpt
Measured
62 kt (71 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
40.980, -93.410

Broadcast media reported damage to an ISU research farm, including a sheet metal roof section blown off, pole barn damaged, and large grain cart pulled from the building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822525, 822526, 822535, 822527, 822528, 822529, 826923, 822530, 822531, 822533, 822532, 822534, 822536, 822537.